See web sites below:
"Most worrisome is that a patient suddenly came down with multiple sclerosis after having been a subject in a rimonabant trial. There's some evidence that CB-1 has a neuroprotective effect under normal conditions. So blocking its actions might conceivably expose neurons to damage.
The MS concern comes on top of a report that Vanderbilt University researchers are expressing concern that the diet drug Acomplia (rimonabant) may potentially increase the risk of ectopic pregnancies in young women, according to a report in the October issue of the journal Nature Medicine."
The case, reported in the June issue of the journal Multiple Sclerosis, was a 48-year old female patient, who had no previous history of neurological symptoms. She developed MS after receiving 6 months of rimonabant 5 mg in a clinical trial. Her MRI showed physical signs of MS: a spinal cord lesion, consistent with demyelination, as well as three cerebral white matter lesions. She also had changes in her cerebral spinal fluid consistent with the disease. Upon discontinuing the medication, the patient recovered to near normal, and one year later she has no new neurological symptoms. However, since that time she has developed a new periventricular white matter lesion, and fills the criteria for having MS.
The patient's physicians believe that rimonabant contributed to the development of her disease, and they suggest that individuals taking rimonabant be carefully monitored for neurological symptoms, and possibly followed-up with MRI studies of the brain and spinal cord.
MS is a neurodegenerative disease that is triggered by inflammatory attack of the CNS. Cannabinoid receptors are expressed in cells involved in neuroinflammation, and studies show that they have a protective effect against the inflammatory response. In an autoimmune model of MS, mice deficient in the CB1 receptor develop substantial neurodegeneration following immune attack. These findings suggest that cannabinoids may slow the neurodegenerative processes that ultimately lead to chronic disability in demyelinating CNS disease. It does not seem implausible that CB1 antagonism may cause CNS demyelination in susceptible subjects. As shown in animal studies, SR-141716A has the potential to induce inflammatory demyelinating disease. Pretreatment with SR-141716A inhibits the neuroprotective and immunosuppressive effects of both endogenous and exogenous cannabinoids, and animals with mild spasticity become significantly more spastic after CB receptor antagonism with SR-141716A. However, treatment with SR-141716A does not cause tremor or spasticity in normal mice.
To date, rimonabant has been tested on over 13,000 people for both weight loss and smoking cessation, and this case report is the only one that exists. But if this case is not an aberration, and one patient in 13,000 develops MS as a result of taking rimonabant, that would be a fatal blow for this drug. Much remains to be known about possible increased risks of MS and other neurodegenerative diseases by rimonabant. A phase III study conducted over two years can not predict the effect on millions of patients with long term use. At this point it is unknown whether the risk of developing MS or a similar disease would increase in a patient taking rimonabant for 5 or 10 years, as opposed to one or two. We also don't know if the symptoms would ab
if you were an obese, chain-smoker with a shortened life expectancy and could improve your health but there was a 1 in 13,000 chance of you developing symptoms of MS (which may go away if you go off the drug), I can't imagine too many people not willing to take the risk. If they're obese and smoke there chances are already a lot better than 1 in 13,000 of developing heart disease and cancer.
Most of the obese people who took fenfluramine and lost > 20% of there body weight (such as me) would gladly still be taking fenfluramine or Redux and accept the 1 in 100,000 risk of primary pulmonary hypertension or heart valve damage. However, in today's litigation plagued environment we are not given that choice.
If, as stated on this board, 1 in 1,000 people normally develops symptoms of MS and in the Accomplia study 1 in 13,000 people developed symptoms of MS, couldn't one just as easily make the presumption that Accomplia helps prevent MS.
Also, if I read the results correctly, when the person who developed the MS symptoms stopped taking the drug, the symptoms dissipated.
If so, if you were an obese, chain-smoker with a shortened life expectancy and could improve your health but there was a 1 in 13,000 chance of you developing symptoms of MS (which may go away if you go off the drug), I can't imagine too many people not willing to take the risk. If they're obese and smoke there chances are already a lot better than 1 in 13,000 of developing heart disease and cancer.
I would not worry, if you think about the In the US: MS has a prevalence of nearly 350,000 cases in the United States alone. Every year, approximately 10,000 persons are newly diagnosed with MS. Prevalance of Multiple Sclerosis: 1-in-700 (NIAID)
Prevalance Rate: approx 1 in 700 or 0.14% or 388,571 people in USA [about data]
Prevalance of Multiple Sclerosis: Multiple sclerosis afflicts 1 in 700 people in this country.
THEREFORE it may not do this!
The prevalence of MS in North America is somewhere on the order of 6/10,000. The one incident case in the Accomplia trials ought to be viewed with some sense of perspective. Could Accomplia have been the direct cause for this person? Sure, but I wouldn't make any decisions regarding the stock's value based on what I know.
I have MS and when I did some research on rimonabant I thought "Well, I can't take it". I'm on a drug protocol that forces an increase production of endorphins to battle the MS.
I have to admit, when I read the 'Acomplia (riamonabant) risks' post I thought that that woman could've had the underpinnings of MS (or even had MS) without the symptoms for quite some time prior to taking rimonabant (very possible and they're finding now not all that uncommon - it's called benign MS). Limiting endorphin production could've simply exascerbated the problems/condition for her.